Proton pump inhibitors (PPI) are now one of the most widely used classes of drugs. PPIs have proven to have a very favorable safety profile and it is unusual for a patient to stop these drugs because of side effects. However, increasing numbers of patients are chronically taking PPIs for gastroesophageal reflux disease and a number of other common persistent conditions, therefore the long-term potential adverse effects are receiving increasing attention. One area that is receiving much attention and generally has been poorly studied, is the long-term effects of chronic acid suppression on the absorption of vitamins and nutrients. This area has received increased attention because of the reported potential adverse effect of chronic PPI treatment leading to an increased occurrence of bone fractures. This has led to an increased examination of the effects of PPIs on calcium absorption/metabolism as well as numerous cohort, case control and prospective studies of their ability to affect bone density and cause bone fractures. In this article these studies are systematically examined, as well as the studies of the effects of chronic PPI usage on VB12, iron and magnesium absorption. In general the studies in each of thee areas have led to differing conclusions, but when examined systematically, a number of the studies are showing consistent results that support the conclusion that long-term adverse effects on these processes can have important clinical implications.
Acid reflux is an extremely common health problem, affecting as many as 50 percent of Americans. Other terms used for this condition are gastroesophageal reflux disease (GERD) or peptic ulcer disease.
Typically, acid reflux is believed to be caused by excessive stomach acid production. However, this “conventional wisdom” has been shown to be incorrect, and widely used drugs to treat acid reflux may take an unsuspected toll on your health.
Widely Used Antacids Can Cause Vitamin B12 Deficiency
According to one recent study, long-term use of proton pump inhibitors such as Prilosec, Prevacid, and Nexium (the purple pill)drugs that suppress the amount of gastric acid your stomach producesis associated with vitamin B12 deficiency.
Participants who took proton pump inhibitors for more than two years had a 65 percent increased risk of vitamin B12 deficiency, which can lead to a number of troublesome ailments, including:
- Nerve damage
- Psychiatric problems
Vegans Also at Greater Risk of Vitamin …
While some data suggest an increased risk of vitamin B12 deficiency with PPI use, most current evidence is based upon small, poorly controlled and nonrandomized studies and case reports. Assumption of increased risk of vitamin B12 deficiency in the elderly and malnourished may be likely to some degree, but there is no evidence to suggest additional supplementation or monitoring of serum cobalamin levels. Prospective trials, with patient recruitment at the commencement of PPI therapy, are needed to prove a direct cause-and-effect relationship of vitamin B12 deficiency.
Please Read this Article at Articles.Mercola.com